Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 338, NWS Dodge City, KS

July 26, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2018, 7:53 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 7:53 PM MDT (01:53 UTC)
Expired
Jul 26, 2018, 9:00 PM MDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:11 PM MDTHAIL 0.2517 N Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 4:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KDDC 270153
SVRDDC
KSC075-093-270300-
/O.NEW.KDDC.SV.W.0338.180727T0153Z-180727T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
853 PM CDT THU JUL 26 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...

* Until 1000 PM CDT/900 PM MDT/.

* At 852 PM CDT/752 PM MDT/, severe thunderstorms were located along
  a line extending from 2 miles northeast of Leoti to 13 miles
  southeast of Tribune to 10 miles south of Towner, moving south at
  35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin, Syracuse, Deerfield, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10111 3791 10111 3775 10151
      3774 10204
TIME...MOT...LOC 0152Z 350DEG 30KT 3851 10134 3830 10163 3833 10201 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
3 follow-up statements
328 
WWUS53 KDDC 270218
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
918 PM CDT THU JUL 26 2018

KSC075-093-270300-
/O.CON.KDDC.SV.W.0338.000000T0000Z-180727T0300Z/
Hamilton KS-Kearny KS-
918 PM CDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR HAMILTON AND KEARNY COUNTIES...

At 917 PM CDT/817 PM MDT/, severe thunderstorms were located along a
line extending from 12 miles south of Leoti to 11 miles north of
Kendall to 6 miles north of Coolidge, moving south at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lakin, Syracuse, Deerfield, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10111 3791 10111 3775 10151
      3774 10204
TIME...MOT...LOC 0217Z 350DEG 30KT 3831 10130 3810 10159 3813 10196 

HAIL...1.50IN
WIND...70MPH
 
$$

JJOHNSON
642 
WWUS53 KDDC 270246
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
946 PM CDT THU JUL 26 2018

KSC075-093-270300-
/O.CON.KDDC.SV.W.0338.000000T0000Z-180727T0300Z/
Hamilton KS-Kearny KS-
946 PM CDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR HAMILTON AND KEARNY COUNTIES...

At 946 PM CDT/846 PM MDT/, severe thunderstorms were located along a
line extending from 9 miles northwest of Deerfield to 4 miles south
of Kendall to 10 miles southwest of Syracuse, moving south at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakin, Syracuse, Deerfield, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 10204 3826 10111 3791 10111 3775 10151
      3774 10204
TIME...MOT...LOC 0246Z 350DEG 30KT 3808 10125 3787 10154 3790 10191 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
989 
WWUS53 KDDC 270255
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
955 PM CDT THU JUL 26 2018

KSC075-093-270305-
/O.EXP.KDDC.SV.W.0338.000000T0000Z-180727T0300Z/
Hamilton KS-Kearny KS-
955 PM CDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND KEARNY COUNTIES
WILL EXPIRE AT 1000 PM CDT/900 PM MDT/...

The storms which prompted the warning have weakened. Therefore, the 
warning will be allowed to expire. However gusty winds and heavy 
rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

LAT...LON 3808 10204 3826 10111 3791 10111 3775 10151
      3774 10204
TIME...MOT...LOC 0255Z 350DEG 30KT 3801 10123 3780 10152 3783 10189 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:40 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 5:40 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Thu Jul 26 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Jul 26 2018

A moist and cooler airmass was over the central High Plains today.
This is resulting in temperatures around 80 or the lower 80s early
this afternoon. In spite of the cooler boundary layer temperatures,
the atmosphere was becoming moderately unstable especially along
the KS/CO border and over eastern Colorado. Deep layer wind shear
was also around 40-45 knots out along the border. A few showers
and thunderstorms were developing in this airmass this afternoon.

Expect the showers and thunderstorms to continue through the late
afternoon hours before waning somewhat this evening. A weak upper
level disturbance was moving out of Wyoming this afternoon and the
NAM and GFS show this moving southeast into western Kansas
tonight. This in combination with the right entrance region of an
upper level jet, will help with scattered thunderstorm development
this afternoon that lingers into the nighttime hours. The various
CAM solutions differ in how much and where showers and thunderstorms
will develop and move tonight. Think that the best chances will
be over the western half of the forecast area where the greatest
instability and shear are in place. Not overly excited about
severe weather late this afternoon and evening but a few storms
could produce marginally severe hail and wind gusts.

During the day Friday, another shortwave disturbance will be approaching
the central High Plains from Wyoming. Ahead of this wave, warmer and
increasingly moist air will return as surface pressures lower in the
lee of the Rockies. Thunderstorms will be developing along the eastern
slopes and western High Plains Friday afternoon. High temperatures are
expected to climb back into the mid 80s to around 90.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Jul 26 2018

The upper level northwest flow pattern continues through the
weekend. A mid level baroclinic zone will extend from western
Wyoming into western and central Kansas which will help focus
thunderstorm development out of the eastern slopes into western
Kansas. Given a continued warm moist low level flow into the High
Plains, the atmosphere will become moderately to strongly unstable,
resulting in continued chances for rounds of severe weather. By
Sunday, a fairly strong upper level shortwave trough will be
diving south out of Canada into the northern Plains. Sunday
evening may be the last of the rounds of thunderstorms as drier
and more stable air works back into the central Plains. Cooler
temperatures should remain through the weekend. Highs early next
week may be even cooler than the blended guidance suggests.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu Jul 26 2018

The thunderstorm forecast for this TAF period, especially during
the late night hours, is a little more uncertain than last night
(which was more obvious). We will be monitoring convective trends
coming out of far northwest KS this evening. Some of the
convective allowing models bring a mesoscale convective system all
the way across far west central and southwest KS through the
overnight hours, affecting GCK and LBL terminals in particular.
This is not a bad forecast given the northwest flow setup and good
low level moisture in place across far western Kansas. We will
carry a few hours of VCTS at GCK and LBL but keep it out of DDC
and HYS. These TAFs will likely be amended through the evening to
improve the timing forecast and/or remove/add VCTS to terminals as
needed.

&&

.HYDROLOGY...
Issued at 349 PM CDT Thu Jul 26 2018

Thunderstorm complexes are expected to develop and move out across
western Kansas nearly every night through the weekend. This will
bring rounds of significant rainfall to the area. With soils becoming
wetter from recent rains, the threat for flash flooding will also
be ramping up. There is some uncertainty as to the exact placement
of the heaviest rain but, at least for Friday night, it appears
that the area east of a Scott City-Dodge City- Coldwater line
could receive the heaviest rain. Additional rounds of thunderstorms
with heavy rain will be very possible through the rest of the weekend
which would also continue to exacerbate any flooding issues.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  86  65  88 /  30  20  60  10
GCK  62  86  64  88 /  40  20  60  10
EHA  65  88  64  91 /  50  20  30  10
LBL  67  87  65  91 /  30  20  40  10
HYS  63  85  64  83 /  20  20  60  30
P28  64  89  68  89 /  10  10  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
HYDROLOGY...Gerard
Hazardous weather outlook, Jul 26, 3:28 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Thu Jul 26 2018

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Thu Jul 26 2018 /328 AM MDT Thu Jul 26 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a small chance of thunderstorms tonight, especially
across far western Kansas. These storms will probably not be
severe.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There is a good chance of thunderstorms Friday afternoon and
Friday night. These storms may be severe with hail quarter size or
larger and wind gusts in excess of 60 mph. Locally heavy rains are
expected. There are chances for thunderstorms each day Saturday
through Monday. If is too early to tell if these will be severe.
Locally heavy rains are possible.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Jul 26, 6:02 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT THU JUL 26 2018

KSZ043-270045-
Scott KS-
702 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Modoc, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water and Modoc.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3851 10090 3828 10087 3828 10112 3852 10113
TIME...MOT...LOC 0002Z 003DEG 12KT 3845 10103

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTSpecial Weather StatementDDCScott43 min
Jul 26, 8:12 PM MDTSpecial Weather StatementDDCFinney, Lane, Scott63 min
Jul 26, 8:35 PM MDTSpecial Weather StatementDDCTrego25 min
Jul 26, 8:59 PM MDTSpecial Weather StatementDDCFinney, Grant, Kearny, Stanton46 min
Jul 26, 9:01 PM MDTSpecial Weather StatementDDCTrego44 min
Jul 26, 9:39 PM MDTSpecial Weather StatementDDCGrant, Haskell, Morton, Seward, Stevens36 min
Jul 26, 9:42 PM MDTSpecial Weather StatementDDCLane, Ness33 min
Jul 26, 11:14 PM MDTSpecial Weather StatementDDCSeward31 min
Jul 27, 2:53 PM MDTSpecial Weather StatementDDCEllis37 min
Jul 27, 3:31 PM MDTSevere Thunderstorm WarningDDCEllis39 min
Jul 27, 3:45 PM MDTSevere Thunderstorm WarningDDCEllis, Trego27 min
Jul 27, 4:11 PM MDTSpecial Weather StatementDDCRush64 min
Jul 27, 4:16 PM MDTSpecial Weather StatementDDCEllis59 min
Jul 27, 4:42 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush63 min
Jul 27, 5:41 PM MDTFlash Flood WarningDDCEllis, Rush3 hr
Jul 27, 5:48 PM MDTSpecial Weather StatementDDCNess, Pawnee, Rush57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.